Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 22, NWS Honolulu, HI

April 3, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 3, 2018, 9:04 PM HST for Hawaii County, Hawaii. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2018, 9:04 PM HST (07:04 UTC)
Expired
Apr 4, 2018, 4:20 PM HST
In force
19 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 7.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

066 
WWHW70 PHFO 040704
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
904 PM HST Tue Apr 3 2018

HIZ028-041600-
/O.NEW.PHFO.WI.Y.0022.180404T0704Z-180404T1600Z/
Big Island Summits-
904 PM HST Tue Apr 3 2018

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Wednesday.

* WINDS...West 45 to 55 mph with localized gusts up to 65 mph for
  the Big Island summits of Mauna Kea and Mauna Loa.

* TIMING...Through 6 AM Wednesday.

* IMPACTS...Strong and gusty winds will produce difficult driving
  conditions especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$
2 follow-up statements
420 
WWHW70 PHFO 041320
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
320 AM HST Wed Apr 4 2018

HIZ028-050400-
/O.EXT.PHFO.WI.Y.0022.000000T0000Z-180405T0400Z/
Big Island Summits-
320 AM HST Wed Apr 4 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...West 40 to 50 mph with gusts up to 60 mph for the Big 
  Island summits of Mauna Kea and Mauna Loa.

* TIMING...Through 6 PM this evening.

* IMPACTS...Strong and gusty winds will produce difficult 
  driving conditions especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$
655 
WWHW70 PHFO 050220
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
Issued by National Weather Service SAN FRANCISCO CA
420 PM HST Wed Apr 4 2018

HIZ028-050330-
/O.CAN.PHFO.WI.Y.0022.000000T0000Z-180405T0400Z/
Big Island Summits-
420 PM HST Wed Apr 4 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds have dropped below advisory level at the summits.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 3, 9:04 PM HST, 0 minutes earlier.

Area forecast discussion, Apr 3, 9:04 PM HST, 0 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
904 PM HST Tue Apr 3 2018

.SYNOPSIS...
Periods of unsettled weather along with humid conditions will
continue through at least Thursday as a frontal boundary meanders
near and over the state. A disturbance passing overhead will
bring the potential for heavy rainfall across the western end of
the state tonight and Wednesday. The front will again move slowly
down the island chain Thursday night into the weekend, bringing
wet weather to portions of the state. Trade winds will build
behind the front and may spread to the entire state as early as
the weekend.

&&

.DISCUSSION...
Currently at the surface, a 1005 mb low is located around 250
miles to the west-northwest of Kauai, with a diffuse boundary
extending east-southeastward from the low to near the Big Island.
Meanwhile, further upstream a 1001 mb low was located around 800
miles west-northwest of Kauai. Infrared satellite imagery shows
mostly cloudy skies in most areas this evening, with radar imagery
showing isolated to widely scattered showers drifting into the
islands on the southwesterly boundary layer flow, with some more
widespread shower activity just to the west of Kauai. Main short
term concern revolves around rain chances.

Tonight and Wednesday,
Model solutions are in good agreement showing the low 250 miles
west-northwest of Kauai this evening, tracking quickly
northeastward and well to the north of the state overnight and
Wednesday. As the low passes by to the north of the state it will
drag a convergent band of clouds and showers eastward and into the
western islands. The airmass will remain very moist through the
period, with precipitable water values between 1.75 and 2.00
inches. The moist airmass in combination with the approaching
convergent band and some weak upper level energy moving overhead
is expected to lead to an increase in shower activity across the
state as the night progresses, with the highest rain chances
expected across Kauai and Oahu. The deep moist southwesterly flow
will remain over the state on Wednesday, keeping scattered to
numerous showers in the forecast.

Some of the rainfall could be heavy at times, particularly later
tonight and Wednesday across Kauai and Oahu, so a Flash Flood
Watch remains in effect through 6 PM Wednesday. Additionally, with
the most unstable conditions expected over Kauai and Oahu late
tonight and Wednesday, an isolated thunderstorm can't be ruled
out. Will also likely need to add thunder to the forecast for the
Big Island Wednesday afternoon as daytime heating will likely be
sufficient to spark a storm or two similar to today.

Wednesday night and Thursday,
The secondary low currently around 800 miles west-northwest of
Kauai, will pass by well to the north of the state Wednesday
night, with a trailing cold front then slowly approaching the
state from the northwest, possibly reaching Kauai late Thursday
afternoon. A deep moist convergent southwesterly flow will
continue to funnel scattered to numerous showers across the
islands through the period, and some locally heavy downpours
can't be ruled out. Additionally, daytime heating may result in an
isolated thunderstorm or two developing over the Big Island
Thursday afternoon.

Thursday night through Tuesday,
Quite a tricky forecast as the model solutions have not shown a
great deal of continuity or run to run consistency, and as a
result confidence in the longer term periods remains low. The main
forecast challenge will be the location where a stalled out
frontal boundary will reside through the long term period and
whether or not it will waver north and south as upper level
impulses move overhead. Both models have trended more progressive
with the frontal boundary shifting southward down the island chain
Thursday night and Friday bringing a return of trade winds in its
wake, but differ on whether the front will lift back northward
over the weekend into early next week. The ECMWF keeps the front
hung up over the Big Island over the weekend through early next
week, suggesting the wettest weather would reside over windward
sections of Maui and the Big Island. The GFS on the other hand,
shifts the boundary back northward into the central islands Friday
night and Saturday, with the boundary then lingering in this
vicinity through early next week. This would result in a rather
wet period for all of the smaller islands Saturday through
Tuesday. Given the continued differences in the models, will make
some minor adjustments where there is good agreement, and leave
the forecast largely alone where details remain unclear.

&&

.AVIATION...
Some lower ceilings are expected tonight with tempo MVFR and isol
IFR expected as an area of low pressure moves north of Kauai and
Oahu. Showers and low clouds will accompany the low and mountain
obscuration AIRMETS are expected for Kauai, Oahu and possibly Maui
county later tonight and Wednesday. Layered clouds are also
bringing the possibility of light rime icing near Kauai and Oahu.
moderate to breezy south to southwest flow will continue through
Wednesday.

&&

.MARINE...
Winds may approach Small Craft Advisory (SCA) threshold over
waters northwest of Kauai on Wednesday as a low passes by the
western end of the island chain. Otherwise, we expect winds to
remain below SCA criteria into this weekend. A slight chance of
thunderstorms and heavy rain is forecast for the western waters
through Wednesday morning as the low passes by.

A small northwest swell is expected to arrive Wednesday and
continue through Thursday, then gradually subside on Friday. Surf
along north and west facing shores will remain below advisory
levels. Choppy, short period surf is expected along most south
facing shores Wednesday due to the southwest winds. A small, but
long period south swell is forecast to arrive early Friday.

A new moderate north-northwest swell arriving late Friday will
likely increase surf along most north and west facing shores of
the smaller islands from Friday night into Saturday. This swell
will slowly subside from late Saturday through Sunday. Surf is
expected to reach the High Surf Advisory (HSA) criteria along
most north and west facing shores of the smaller islands early
next week due to a large northwest swell arriving early Monday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday afternoon for Niihau-Kauai-
Oahu.

Wind Advisory until 6 AM HST Wednesday for Big Island Summits.

&&

DISCUSSION...Jelsema
AVIATION...Morrison
MARINE...Powell

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:58 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Apr 4, 3:28 AM HSTSmall Craft AdvisoryHFO13 hr

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.